Drug-induced hypoglycemia is low blood sugar that results from medication.
All of the following can cause blood sugar (glucose) levels to drop:
Even when diabetes is managed very carefully, the medications used to treat diabetes can result in drug-induced hypoglycemia. The condition may also occur when someone without diabetes takes a medicine used to treat diabetes. In rare cases, non-diabetes-related medicines may cause hypoglycemia.
Medications that can cause drug-induced hypoglycemia include:
Symptoms of long-term (chronic) hypoglycemia can include:
A blood test will show a glucose level of less than 70 mg/dL.
In cases where people without diabetes have taken drugs for the condition, blood tests may show a high insulin level and low C-peptide level. The urine may test positive for sulfonylureas.
You will be given glucose. The doctor will review your diabetes treatment plan to help prevent future problems.
The outlook is good if the hypoglycemia is promptly detected and treated. However, long-term and repeated episodes of hypoglycemia may damage the brain and nerves.
Complications of severe or long-term hypoglycemia include:
Call your health care provider if you have symptoms of hypoglycemia. Be sure to mention any medications you believe may be affecting the condition.
For people with diabetes, strict control of blood sugar is important. This can be done with:
Discuss any planned changes in diet, exercise, travel, weight, or routine with your health care provider. Your treatment plan may be adjusted ahead of time to prevent hypoglycemia.
Guettier JM. Hypoglycemia. Endocrinol Metab Clin North Am. Dec 2006; 35(4): 753-66, viii-ix.
Goldman L, Ausiello D. Cecil Textbook of Medicine, 22nd ed. Philadelphia, Pa: WB Saunders; 2004:1444-1445.
Cryer, PE. Glucose Homeostasis and Hypoglycemia. In: Kronenberg HM, Melmed S, Polonsky KS, Larsen PR, eds. Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa: Saunders Elsevier;2008:chap 33.